Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Shreveport, LA

April 24, 2003Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2003, 6:17 AM CDT for Natchitoches Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 6:17 AM CDT (11:17 UTC)
Expired
Apr 24, 2003, 7:15 AM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Natchitoches Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 241117
SVRSHV
LAC069-241215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 AM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA

* UNTIL 715 AM CDT

* AT 616 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF
  NATCHITOCHES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTH OF NATCHITOCHES AT 630 AM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO AN INCH AND A HALF 
IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
UNTIL 715 AM CDT.

LAT...LON 3175 9331 3156 9324 3159 9294 3194 9301

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:55 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 24, 3:55 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 AM CDT THU APR 24 2003

COMPLICATED FORECAST TODAY TO SAY THE LEAST...AS ALL OF THE CWA SITS
IN MODERATE RISK FOR SEVERE WEATHER FOR THE DAY 1 PERIOD.  MORNING
SURFACE ANALYSIS INDICATES 993MB SURFACE LOW....WITH STACKED UPPER
LOW OVER E CO/W KS...WITH TRAILING DRYLINE EXTENDING SOUTH INTO W
OK/W TX...AND WARM FRONT FROM W OK...OVER THE RED RIVER VALLEY AND
INTO SW AR.  DRYLINE IS BEGINNING TO BULGE EAST ACROSS W OK THIS
MORNING...AS SFC LOW IS PROGGED TO MOVE SE ACROSS N OK INTO N AR THIS
AFTERNOON. DRYLINE WILL CONTINUE TO ACCELERATE EAST TODAY...REACHING
OUR WESTERN ZONES THIS AFTERNOON. WHILE WARM ADVECTION WILL CONTINUE
OUT AHEAD OF THE LOW ON 15-25 KT BOUNDARY LAYER FLOW...MID AND UPPER
DRYING CONTINUES AHEAD OF THE UPPER LOW. RUC SHOWING THETA-E AXIS
SHIFTING EAST OVER THE EASTERN SECTIONS OF THE AREA THROUGH THE
AFTERNOON.  HOWEVER...ELEVATED CONVECTION CONTINUES TO FIRE SOUTH
OF THE METROPLEX AND INTO NE TX...AND ALSO SE OK...IN AREA OF WEAK
SHORTWAVE ENERGY AND INCREASING DIVERGENCE.  CURRENT THINKING IS
THAT THIS AREA WILL CONTINUE TO DEVELOP/SPREAD EAST AND GRADUALLY
FILL IN THIS MORNING WHERE DEEPER MOISTURE IS AVAILABLE OVER
NORTHCNTRL LA/S AR.  THUS...WILL CONCENTRATE HIGH CHANCE POPS FROM
TOLEDO BEND COUNTRY...THROUGH NCNTRL LA AND S AR.  HOWEVER...AM
CONCERNED THAT DRYING ALONG THE SOUTH SIDE OF THIS SYSTEM WILL
ALLOW TEMPERATURES TO HEAT UP DURING THE AFTERNOON...AS OUR DRYLINE
APPROACHES FROM THE WEST.  MODELS PROGGING INCREASING INSTABILITY
OVER MUCH OF THE MODERATE RISK AREA...AS CAPE INCREASES TO 1500-
2500 J/KG...DEEP LAYER SHEAR ON THE ORDER OF 50-60 KTS...AND WEAK CAP
DIMINISHES DURING THE AFTERNOON.  STEEP LAPSE RATES ADVECTING
EAST AROUND THE SOUTH SIDE OF THE UPPER LOW WILL COMBINE WITH
INCREASING CONVERGENCE ALONG THE STATIONARY DRYLINE TO SET THE
STAGE FOR THE THREAT FOR SUPERCELLS ACROSS SW AR/NE TX/N LA.  WILL
CARRY MENTION OF SVR IN ZONES EVERYWHERE FOR TODAY...AND FOR DEEP
E TX/NCNTRL LA/S AR TONIGHT.  HOWEVER...THREAT OF SEVERE WEATHER
SHOULD GRADUALLY DIMINISH AFTER SUNSET AS HEATING IS
LOST/INSTABILITY DECREASES.

MODIFYING FRONT WILL SLOWLY PUSH THROUGH THE REGION LATE
TONITE/FRIDAY...WITH SURFACE RIDGING BUILDING IN FROM THE PLAINS
INTO TX BY AFTERNOON.  NO NOTICEABLE TEMPERATURE DROP EXPECTED...
JUST A REINFORCEMENT OF DRIER AIR.  THIS RIDGE WILL BUILD EAST INTO
THE REGION SAT...WITH A MOSTLY CLEAR SKY EXPECTED. THE RETURN FLOW
SETS UP AGAIN OVER E TX LATE SAT...AS SFC LOW DEVELOPS SAT. AFTERNOON
ON LEESIDE OF THE ROCKIES...AS ANOTHER UPPER LOW TRAVERSES EAST
ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS.  AVN IS
MUCH FARTHER SOUTH WITH THE SFC LOW /NW TX-W OK/ THAN THE ETA /C
KS/...BUT IN ANY CASE...WARMUP WILL ENSUE FOR SUNDAY.

NOT MUCH TIME TO LOOK AT EXTENDED...SO WILL LEAVE AS IS.

PRELIMS ARE NEXT...

FCSTID =   15
SHV   77  61  78  54 /  50  30  10   0
MLU   77  63  79  54 /  50  40  20   0
TXK   77  58  75  53 /  40  20   0   0
TYR   79  58  77  55 /  40  20   0   0
LFK   78  61  79  56 /  50  30  10   0

.SHV...NONE.
Hazardous weather outlook, Apr 24, 6:00 AM CDT, 17 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
FOUR STATE REGION TODAY.  A STRONG UPPER LEVEL STORM SYSTEM OVER
EASTERN COLORADO AND WESTERN KANSAS...WILL SLOWLY MOVE EAST INTO THE
MID MISSISSIPPI VALLEY THROUGH THE AFTERNOON AND EVENING.  UPPER
LEVEL DISTURBANCES ROTATING OUT AHEAD OF THIS SYSTEM WILL CONTINUE TO
TRIGGER SHOWERS AND THUNDERSTORMS OVER DEEP EAST TEXAS AND
NORTHCENTRAL LOUISIANA THIS MORNING.  SOME OF THESE STORMS MAY BECOME
SEVERE...WITH STRONG DAMAGING WINDS AND LARGE HAIL POSSIBLE.  AN
ASSOCIATED SURFACE LOW PRESSURE AREA OVER THE SAME AREA AS THAT OF
THE UPPER LOW WILL ALSO MOVE EAST SOUTHEAST TODAY...SENDING THE WEST
TEXAS DRYLINE EASTWARD INTO EASTERN OKLAHOMA AND NORTHEAST TEXAS THIS
AFTERNOON. DESPITE MID AND UPPER LEVEL DRYING OF THE ATMOSPHERE ALONG
THE SOUTHERN PERIPHERY OF THIS SYSTEM...STRONG SOUTHERLY WINDS WILL
CONTINUE TO USHER ABUNDANT GULF MOISTURE NORTHWARD.  SOME BREAKS IN
THE CLOUD COVER IS EXPECTED THIS AFTERNOON...ALLOWING DAYTIME HEATING
TO FURTHER DESTABILIZE THE ATMOSPHERE.  WITH THE APPROACH OF THE
DRYLINE THIS AFTERNOON...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL...STRONG DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
THE PRIMARY THREATS.  THESE STORMS ARE EXPECTED TO SLOWLY WEAKEN IN
INTENSITY LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 24, 4:00 AM CDT, 2 hours 17 minutes before
ARZ050-051-059>061-070>072-LAZ001>003-010-011-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-240915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 AM CDT THU APR 24 2003

...THE SEVERE THUNDERSTORM WATCH NUMBER 153 HAS BEEN CANCELED
FOR SOUTHEAST OKLAHOMA...PARTS OF NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND NORTHWEST LOUISIANA...

AT 400 AM CDT...ONLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
REMAINED OVER PARTS OF NORTHEAST TEXAS FROM JACKSONVILLE TO
MARSHALL TEXAS...WITH ISOLATED SHOWERS OVER NORTHWEST AND NORTH
CENTRAL LOUISIANA AND SOUTHEAST OKLAHOMA.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:45 PM CDTSevere Thunderstorm WarningSHVCaddo30 min
Apr 24, 6:56 AM CDTSevere Thunderstorm WarningSHVSabine64 min
Apr 24, 8:28 AM CDTSevere Thunderstorm WarningSHVGrant17 min
Apr 24, 8:41 AM CDTSevere Thunderstorm WarningSHVLaSalle34 min
Apr 24, 12:46 PM CDTSevere Thunderstorm WarningSHVRed River29 min
Apr 24, 1:03 PM CDTSevere Thunderstorm WarningSHVJackson42 min
Apr 24, 1:08 PM CDTSevere Thunderstorm WarningSHVLincoln52 min
Apr 24, 1:26 PM CDTSevere Thunderstorm WarningSHVUnion64 min
Apr 24, 1:45 PM CDTSevere Thunderstorm WarningSHVJackson45 min
Apr 24, 2:00 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita45 min
Apr 24, 3:08 PM CDTSevere Thunderstorm WarningSHVOuachita37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.